You are here:

Oncology (General Cancer)/Chemotherapy/Thrombocytopenia

Advertisement


Question
QUESTION: My girlfriend is recovering after chemotherapy. As I understand it is normal that the platelet count overshoots during recovery. This was also observed, and the number gradually decrease to within the normal range. But the platelet count is still dropping, although other numbers seem to have stabilized. Now 2 months after chemotherapy the platelet count has dropped below the normal range. Is this still a side effect of chemotherapy? Or should the platelet count have stabilized in the normal range?

ANSWER: I don't know what kind of chemotherapy she had, or what the disease was.  There are some chemotherapy drugs that can cause permanent or nearly permanent marrow damage, so that the platelet count doesn't completely recover.  There are some diseases (like leukemia) which replace the bone marrow, and it takes a long time for the bone marrow to grow back completely.  And there are some drugs (like "rituximab") which stay in the body for as long as a year and can affect bone marrow recovery.  I guess if her oncologist isn't worried, you shouldn't be either, but I would need more information to be more specific in my answer.  Hope this helps.  

---------- FOLLOW-UP ----------

QUESTION: Thanks for the answer. So additional info. She was diagnosed with AML (M6a) and received one round of Cytarabine and Daunorubicin (7 plus 3). We have stopped the chemotherapy as there was some valid concern that she was misdiagnosed. As mentioned all her blood figures are now well within the normal range except for the thrombocytes. After an overshoot it dropped. The decline is not dramatic but is currently <10.000 per week (102.000 as of yesterday). We are wondering if this could be a return of the AML, even though her erythrocyte and leukocyte counts are normal, or whether it is a side effect of the chemotherapy. The last day of chemotherapy was 15th February. Looking at old hospital records (not leukemia related), she has probably always had a low thrombocyte count (around 200.000).

Answer
I guess it's too early to tell if it is a return of the leukemia or a lingering side effect of chemotherapy.  It could be either, given M6a AML.  If she "always" had low thrombocyte count she could have had an underlying myelodysplasia in which case persistent thrombocytopenia would not be unusual.  Keep me posted.

Oncology (General Cancer)

All Answers


Answers by Expert:


Ask Experts

Volunteer


Donald Higby, M.D.

Expertise

I can answer almost all questions related to the treatment and natural course of most kinds of cancer, especially cancers of prostate, colon, lung and breast.

Experience

I have been a practicing medical oncologist for 36 years, and have been chief of service at a major medical center for 25 years. I've also done research in cancer treatments.

Organizations
American Society of Clinical Oncology

Publications
New England Journal of Medicine American Journal of Medicine Journal of the American Society of Clinical Oncology Hematology Transfusion Medicine

Education/Credentials
MD, Stanford University Internal Medicine residency, St. Louis University School of Medicine, St. Louis, MO Medical Oncology Fellowship, Roswell Park Cancer Institute, Buffalo, NY

Awards and Honors
America's Best Physicians, last 14 years

©2016 About.com. All rights reserved.